Toxic Posterior Segment Syndrome After Dropless Cataract Surgery
Published online Jan. 24, 2019
Patel et al. described seven cases of toxic posterior segment syndrome (TPSS) secondary to intracameral use of compounded triamcinolone-moxifloxacin during cataract surgery. The toxicity was attributed to high levels of the binding agent, poloxamer 407. The authors emphasized that clinicians need to be aware of this potential problem with compounded drugs.
All seven patients had undergone uneventful “dropless” cataract surgery and were given compounded triamcinolone-moxifloxacin from the same preparation. When postoperative complications arose, the patients were evaluated at the University of Texas Southwestern Medical Center. Immediately after the surgery, best-corrected visual acuity in the study eye ranged from 20/40 to counting fingers at 4 feet (average, 20/220).
The presenting symptoms of toxicity included flashes, floaters, glare, halos, photophobia, and problems assessing colors. In three patients, changes in foveal retinal pigment epithelium were detected by dilated fundus exams. In five patients, ellipsoid zone loss was observed with optical coherence tomography. Electrophysiology testing was performed in five eyes, all of which demonstrated similar findings of reduction in full-field electroretinogram (ERG), oscillatory potentials, pattern ERG, multifocal ERG, and visual evoked potential. One patient received a dexamethasone implant, but visual acuity did not improve.
To the authors’ knowledge, this is the first case series of TPSS linked to intracameral use of compounded triamcinolone-moxifloxacin in cataract surgery. The FDA has attributed the toxicity to abnormally high levels of poloxamer 407, the agent used for binding the medications. For topical administration, the maximum concentration for poloxamer 407 set by the FDA is 0.1% to 0.2%; the concentration of poloxamer 407 in these cases was 12%.
The authors also noted that minimal research has been conducted on interactions between poloxamer 407 and retinal tissue. Until ample information exists, the authors advise against intraocular use of this binding agent.
The original article can be found here.